Thunderstorm Wind, Sussex
- When
- August 25, 3:55 PM EST
- Where
- Sussex County, 2.81 mi N of Colesville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.320, -74.660
Measured at High Point Monument.
A strong cold front along with a mid-level shortwave trough approached the mid-Atlantic on August 25. Ahead of the disturbances, wind shear increased significantly and surface temperatures warmed, increasing instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front along with a mid-level shortwave trough approached the mid-Atlantic on August 25. Ahead of the disturbances, wind shear increased significantly and surface temperatures warmed, increasing instability. While some ingredients were in place for a major severe weather event, an offset in timing between the shortwave and the front, combined with greater than expected mid-level dry air, caused storms to generally struggle to develop over the mid-Atlantic. Greater storm coverage was found in more favorable environments over both New England and the Ohio Valley. However, the environment over the mid-Atlantic was still highly favorable for damaging winds, so the few storms that did develop produced some instances of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 25, 3:33 PM EST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 433 PM EDT Tue Aug 25 2020 .SYNOPSIS... A cold front is forecast to move through the region late this evening and into the overnight before stalling across the southern Mid-Atlantic. By Wednesday night the front will begin to retreat northward as a warm front as a wave of low pressure rides along the boundary across southern New England. The front will remain situated across the region through the weekend, before a stronger surface low and cold front move eastward from the Great Lakes, picking up the remnants of Hurricane Laura in the process. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 430 PM... At 250 mb a subtropical jet was noted around KWAL with another ~90 kt speed max located over western Ontario. The subtropical jet is forecast to re-orient and center over the NC/ VA border. This would place the DELMARVA in a Left Front Quadrant (LFQ) or under upper level divergence. The northern stream jet is forecast to propagate east through the base of the trough axis and center over northern NJ. This would place central and southern NJ in a Right Rear Quadrant (RRQ), or upper level divergence. The jet structure isn't completely coupled, but some interaction appears likely. At 500 mb strong height falls are occurring over central Quebec (~100 m) with mostly weak height falls across central NJ (~30 m). The overall idea is for this wave to continue to amplify as it digs southeast. The primary DCVA will be located over New England, and the northern Mid- Atlantic States. At 700 mb a weak wave was noted across the Great Lakes region and is forecast to continue to dive southeast towards WV and VA. Overall this wave feature appears to track too far south and west of the region to affect our area. Earlier this morning there was some precipitation that tried to move into the region from the west, but quickly fell apart. This has allowed for the entire CWA to be under mostly full sun for the entire day. As a result the entire area has destabilized, with the greatest destabilization being across the DELMARVA with ML CAPE values around 2000 J/kg. A surface cold front is currently located across west/central NY into western PA and is heading southeast. The orientation of the cold front will slowly transition from SW/NE to more of a W/E orientation. Forecast soundings continue to advertise mostly unidirectional tropospheric flow with effective bulk shear values around 25 kts. The latest 18z KWAL sounding was slightly different than initially expected with a descent amount of dry air in the 300/500 MB layer. Lapse rates in the 500 to 700 mb layer were around 6.6 degrees C though, with DCAPE values around 1000 J/kg. The general idea is for convection currently in central PA to continue to head southeast towards MD and the DELMARVA. The anvil storm relative flow vectors with these storms is easterly, and this can clearly be seen on visible. As the anvil debris continues to spread east, cold pool reinforcement and amalgamations appear likely. This means the convection will likely continue to take on a more linear appearance. On the north side of this convection updrafts have struggled to remain sustained as dry air entrainment is likely contributing to this (a cell just east of State College, PA just produced an orphan anvil). Towards the PA, NJ, NY border convection has initiated, but for the moment looks in check as dry air in the mid-levels is likely limiting updraft strength. As the convection heads southeast the amount of dry air will decrease, but anvil debris will increase. Overall, this appears the area to watch as of current. Once the precipitation passes to our east, the sky will begin to clear for the overnight period. Low temperatures are forecast to be mostly in the 60s, with some readings in the upper 50s in the Poconos and in far northern New Jersey. A gusty west wind should become northwest this evening before diminishing overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Dry air is expected to build down from the Great Lakes for Wednesday. We are anticipating a mostly sunny sky. Dew point readings are forecast to drop into the 50s in much of our region, so it will be noticeably less humid. Highs should range from the 70s up north to the lower and middle 80s elsewhere. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Looking into the long term, I see a busy pattern painted in the portrait, especially with growing confidence that Hurricane Laura's remnants will move near or over our region. As we are quite accustomed to by now, a quasi-stationary front will meander across the region through the weekend, before a stronger surface low and cold front traverse the region Saturday and Saturday night, bringing more tranquil weather for Sunday and Monday. The cold front that will stall south of our region Wednesday will slowly begin to work its way back northward by Wednesday night into Thursday ahead of a rather feisty shortwave trough. Another round of showers and thunderstorms looks likely for Thursday evening and overnight as this shortwave pivots eastward out of the Great Lakes and into the Northeast. The best forcing looks to be north of our region into New York, but would not be surprised to see some form of MCS or two dive southward given pattern recognition of this northwest flow regime with a strong northwest upper-level jet. Better chances across the northern half of the CWA from the I-76/AC Expressway northward. Forecast CAPE values from 1000 to 2000 J/kg and modest shear suggest a severe threat can't be entirely ruled out. SPC has a rather large Slight-Risk area, which encompasses the northern half of our area from Philly to points north. Otherwise, highs will be in the low 90s across the region. Friday looks a little quieter as the front pushes south, but once again hangs somewhere over Delmarva, firing a few afternoon showers and thunderstorms. A lower severe risk with the lack of a substantial shortwave trough. Highs in the upper 80s to near 90. A much stronger northern-stream shortwave will dig out of southern Canada into the Great Lakes Saturday as a surface low begins to deepen across Ontario. A cold front trailing this low will be the main weather story for this weekend as it picks up the remnants of Hurricane Laura. Considerable uncertainty remains into what effects Laura will have on our weather Saturday, but it is becoming increasingly likely that we will at least see moderate to heavy rain ahead of this front in the form of pretty widespread showers and thunderstorms. It is too early to talk about rainfall amounts at this time but there may be some flash flood potential if several inches of rainfall does occur across the already saturated portions of southeastern PA. A big question remains as to whether Laura will have transitioned to extratropical or still maintain enough tropical characteristics to be defined as a tropical storm or depression by this time. Regardless, this is not a tropical cyclone making landfall in our region, and should not bring the wind threat of Isaias earlier this summer. Definitely something to watch, but lose sleep over at this time. Sunday and Monday look quieter behind the front, with seasonable highs in the low 80s. Rain returns by Tuesday as another surface low moves eastward towards the region. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Into this evening...Mainly VFR. However, scattered showers and thunderstorms are expected. The thunderstorms will be accompanied by locally strong wind gusts and heavy rain. West wind 10 to 15 knots with gusts around 20 knots. High confidence on the overall pattern, but low confidence on the exact placement and timing of any precipitation. Overnight...VFR. Northwest wind 5 to 10 knots. High confidence. Wednesday...VFR. Northwest wind around 10 knots with gusts of 15 to 20 knots. High confidence. .Outlook... Wednesday night...Mostly VFR with a slight chance for a shower or thunderstorm. Southwest winds from 5 to 10 knots. Moderate confidence. Thursday...Prevailing VFR with scattered showers and thunderstorms and associated restrictions into the afternoon, mostly at PNE, RDG, and TTN. Southwesterly winds from 10 to 15 knots. Moderate confidence. Friday...Prevailing VFR with afternoon showers and thunderstorms once again. West-southwesterly winds from 5 to 10 knots with a few gusts to 15 knots. Moderate confidence. Saturday...MVFR restrictions or lower with widespread showers and thunderstorms as a cold front and the remnants of Laura move across the region. Southwesterly winds from 10 to 15 knots, with stronger winds and gusts to the south, though this will depend on what Laura's remnants end up doing. Low confidence. Sunday... VFR conditions return with northwesterly winds from 5 to 10 knots with gusts from 15 to 20 knots. Moderate confidence. && .MARINE... A cold front approaching from the northwest will pass across the coastal waters of New Jersey and Delaware this evening. It will be accompanied by scattered showers and thunderstorms. A west southwest wind 10 to 15 knots with gusts up to 20 knots is forecast to become northwest this evening. Stronger wind gusts are possible with any thunderstorms. The wind is anticipated to become southwest around 10 knots on Wednesday afternoon. Wave heights on our ocean waters are expected to range from 2 to 4 feet. Waves on Delaware Bay should be 2 feet or less. Outlook... Wednesday night through Sunday...Generally sub-advisory conditions are expected through this time, however southwest winds may gust near to just above 20 knots both Thursday and Saturday afternoon. A few northwest gusts to near 20 knots will be possible Sunday in the wake of a cold front. Showers and thunderstorms off an on through the period may result in locally stronger winds and wind gusts. Seas generally from 2 to 4 feet. Rip currents... A moderate risk for the development of dangerous rip currents is expected to continue into this evening for the New Jersey shore. There is a low risk at the Delaware Beaches. Breaking waves should be 2 to 3 feet in New Jersey, and 1 to 2 feet in Delaware. The wind is anticipated to remain out of the southwest 10 to 15 MPH and there is a chance of showers and thunderstorms. There is a low risk for the development of dangerous rip currents along the coasts of New Jersey and Delaware on Wednesday. Breaking waves should be 1 to 2 feet with a northwest wind 10 to 15 MPH, becoming southwest to south in the afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...Haines/Iovino Short Term...Iovino Long Term...Davis Aviation...Davis/Iovino Marine...Davis/Iovino
Hazardous Weather Outlook National Weather Service Mount Holly NJ 338 PM EDT Tue Aug 25 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-261945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 338 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ014-024>026-261945- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 338 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a moderate risk for the development of dangerous rip currents into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-261945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 338 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Mount Holly NJ
443 PM EDT Tue Aug 25 2020
NJZ001-252130-
Sussex-
443 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...
At 443 PM EDT, a strong thunderstorm was located over Millrift, or
over Matamoras, moving southeast at 50 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montague, Hamburg, Sussex, Highland Lake, Vernon Valley and High
Point.
LAT...LON 4120 7437 4109 7450 4124 7471 4130 7481
4131 7479 4132 7479 4132 7477 4135 7475
4135 7472 4136 7469
TIME...MOT...LOC 2043Z 306DEG 42KT 4139 7474
NCThe Binghamton radar (KBGM), 147 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured at High Point Monument.
Several reports of downed trees and wires near Mount Salem Rd and Moore Rd. Time estimated from radar.
Several reports of downed trees and wires near Glenwood Mount Rd. Time estimated from radar.
Trees and wires were downed near Pondeddy Rd in Vernon. Time estimated from radar.
Tree limbs and wires were downed in the area. Time estimated from radar.
A trained spotter reported dime to quarter size hail stones.
Measured by NJWeathernet site NJ67.
Measured by NJWeathenet site NJ67.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910003, 909998, 909999, 910000, 910002, 909997, 910004, 910005.